Wisconsin, 2013

Flooding and Hail in Wisconsin, April 9 to 21, 2013

April 9 to 21, 2013 · NWS ARX · 16 events in 6 counties and zones

The seasons first severe thunderstorms developed during the evening hours of April 9th. These storms were north of a warm front that was draped across central Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

The seasons first severe thunderstorms developed during the evening hours of April 9th. These storms were north of a warm front that was draped across central Iowa. The storms produced large hail across southern La Crosse County with up to quarter sized hail falling on the south side of the city of La Crosse (La Crosse County). A car dealership on the south side of La Crosse was hit by the hail with an estimated 170 cars receiving minor dents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 9, 3:08 AM CST, 52 minutes earlier.

Area forecast discussion, Apr 9, 3:08 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
408 AM CDT TUE APR 9 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 406 AM CDT TUE APR 9 2013

AT 4 AM...A DEVELOPING LOW PRESSURE SYSTEM WAS LOCATED OVER NORTH
CENTRAL KANSAS. MSAS SHOW A VERY NICE RISE COUPLET IN THE WAKE OF
THIS LOW PRESSURE SYSTEM ACROSS EASTERN COLORADO. A WARM FRONT
EXTENDED NORTHEAST OF THIS LOW PRESSURE SYSTEM ACROSS SOUTHERN
IOWA. THUNDERSTORMS WERE DEVELOPING AN AREA OF 1 TO 2K J/KG MOST
UNSTABLE CAPES ALONG AND JUST NORTH OF THIS WARM FRONT. THE
09.00Z MODELS SHOW THAT SOME OF THIS INSTABILITY /UP TO 200 J/KG/
WILL SURGE NORTHWARD INTO THE AREAS ALONG AND SOUTH OF INTERSTATE
90 THIS MORNING AND ACROSS MUCH OF THE AREA THIS AFTERNOON. THE
ARW AND NMM SHOW THAT THE PRECIPITATION WILL INITIALLY HAVE A HARD
TIME THIS MORNING GETTING INTO AREAS ALONG AND NORTH OF INTERSTATE
94 DUE TO THE DRY AIR AHEAD OF THIS SYSTEM. HOWEVER AS THE 800 TO
700 MB FRONTOGENESIS RAPIDLY INCREASES BETWEEN 09.15Z AND 09.18Z...
THE PRECIPITATION WILL QUICKLY DEVELOP ALONG AND NORTH OF THE
INTERSTATE 94 CORRIDOR. BUFKIT SOUNDINGS CONTINUE TO SHOW THAT
THE PRECIPITATION WILL BE MAINLY IN THE FORM OF RAIN TODAY.

AS THE FRONTOGENESIS CONTINUES TO INCREASE TONIGHT...THE NORTHEAST
WINDS WILL INCREASE ACROSS THE AREA. AS THIS OCCURS...A CONTINUAL
SUPPLY OF DRIER AIR /DEW POINTS RANGING FROM 25 TO 35F/ FROM UPPER
MICHIGAN AND NORTHERN ONTARIO. THE DEW POINTS NORTH OF A DODGE
CENTER TO BLACK RIVER FALLS LINE WILL RANGE FROM 25 TO 30F. WITH
EVAPORATIVE COOLING...TEMPERATURES WILL FALL BELOW FREEZING IN
THESE AREAS. WITH THE SOUNDINGS CONTINUING TO SHOW A WARM NOSE
BETWEEN 800 AND 700 MB RANGING FROM 2 TO 6C...EXPECT FREEZING RAIN
TO DEVELOP AFTER MIDNIGHT TONIGHT. THE ICING FROM THIS FREEZING
RAIN WILL LIKELY OCCUR MAINLY ON ELEVATED SURFACES. WAS INITIALLY
CONCERNED ABOUT THE WARMTH THAT PROCEEDED THIS EVENT. HOWEVER A
SIMILAR EVENT TOOK PLACE ON APRIL 16 AND 17 1939 IN WHICH AN ICE
STORM PRODUCED ANYWHERE FROM A HALF INCH TO 1 1/2 INCHES OF ICE
ACCUMULATIONS ON POWER LINES AND TREES FROM SOUTH CENTRAL
MINNESOTA NORTHEAST THROUGH THE CHIPPEWA VALLEY AND INTO UPPER
MICHIGAN. PRIOR TO THIS STORM...TEMPERATURES WERE IN THE 50S
SIMILAR TO THE LAST COUPLE OF DAYS. THE COBB DATA SUGGESTS
UP TO A HALF INCH OF ICE. HOWEVER TEMPERED THESE VALUES BACK A
BIT TO LESS THAN A QUARTER INCH DUE TO THE POTENTIAL OF SOME SLEET
FROM REFREEZING OF THE HYDROMETERS. DUE TO THE CONCERN OF SLEET
AND FREEZING RAIN STARTED A WINTER WEATHER ADVISORY FOR THIS AREA
AT 10.06Z AND IT ENDS ON THURSDAY.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 406 AM CDT TUE APR 9 2013

ON WEDNESDAY...ANOTHER LOW PRESSURE SYSTEM MOVES ALONG THE FRONT
TO OUR SOUTH. AS THIS OCCURS...THE MOST UNSTABLE CAPES ACROSS
SOUTHEAST MINNESOTA AND NORTHEAST IOWA CLIMB UP TO 200 J/KG DURING
THE AFTERNOON. THIS COULD RESULT IN SOME ISOLATED THUNDERSTORMS IN
THESE AREAS. MEANWHILE NORTH OF A DODGE CENTER TO BLACK RIVER
FALLS LINE...SOUNDINGS CONTINUE TO SHOW THERE WILL BR SOME
FREEZING RAIN AND SLEET. THE COBB DATA SHOWS THAT UP TO AN
ADDITIONAL HALF INCH OF ICE MAY ACCUMULATE ON ELEVATED SURFACES.
AS TEMPERATURES CLIMB ABOVE FREEZING DURING THE LATE MORNING AND
AFTERNOON...THERE WILL BE SOME POTENTIAL OF SOME MELTING. HOWEVER
15 TO 30 MPH WINDS MAY CAUSE SOME COLLAPSES OF BRANCHES AND POWER
LINES TO OCCUR DUE TO THE EXTRA WEIGHT FROM THE ICE.

ON WEDNESDAY NIGHT AND THURSDAY...THE MODELS CONTINUE TO SHOW COLD
AIR ADVECTION DEVELOPING ACROSS THE AREA. BUFKIT SOUNDINGS SHOW
THEM CONTINUING TO GET PROGRESSIVELY COLDER AND COLDER THROUGH
THIS TIME PERIOD. HOWEVER THEY CONTINUE TO STRUGGLE ON WHETHER
THERE WILL BE ANY ICE BEING INTRODUCED FROM ALOFT. AS A
RESULT...THERE IS SOME UNCERTAINTY OF PRECIPITATION TYPE. CURRENT
FORECAST GRIDS SUGGEST 3 TO 6 INCHES SNOW NORTH OF INTERSTATE 90...
AND UP TO A TENTH OF AN INCH ACROSS THE ENTIRE AREA DUE TO THE
POTENTIAL OF FREEZING RAIN OR DRIZZLE.

FROM TODAY THROUGH THURSDAY...IT CONTINUES TO LOOK LIKE ANYWHERE
FROM 2 TO 2.5 INCHES OF PRECIPITATION WILL BE POSSIBLE ALONG AND
SOUTH OF THE INTERSTATE 90 CORRIDOR...AND 1 TO 2 INCHES ACROSS THE
REMAINDER OF THE AREA. WITH RIVERS RUNNING ALREADY HIGH OR ALREADY
FLOODING KEPT THE FLOOD WATCH GOING FOR THIS TIME PERIOD.

AVIATION...(FOR THE 06Z TAFS THROUGH 06Z
TUESDAY NIGHT) ISSUED AT 1105 PM CDT MON APR 8 2013

MVFR/IFR CLOUDS REMAIN ACROSS KRST...AND WERE QUICKLY RETURNING TO
KLSE...ALL NORTH OF A WEST-EAST RUNNING WARM FRONT OVER IOWA.
RAIN WILL GRADUALLY MOVE IN OVERNIGHT...CLOSER TO 12Z TUE...AND
PERSIST THROUGH THE DAY AND MUCH OF TUE NIGHT. -RA AND BR WILL LEAD
TO VSBY REDUCTIONS. AFTER 06Z WED KRST COULD START SEEING A WINTRY
MIX OF PCPN...WITH FREEZING RAIN A POSSIBILITY.

BUFKIT SOUNDINGS VIA THE RAP/NAM/GFS ALL SHOW SHORT PERIODS WHERE
THERE COULD BE A LOSS OF ICE IN THE CLOUD TODAY...MAKING
DRIZZLE THE MORE LIKELY PCPN TYPE. WITH AMPLE LOW LEVEL
THERMODYNAMICS...IT WOULD BE ACCUMULATING DRIZZLE. TO NOT MUDDLE THE
TAFS...WILL KEEP THE PTYPE AS -RA FOR NOW. THIS LOSS OF ICE COULD
BECOME A BIGGER CONCERN WED-THU WHEN COLDER SFC AIR COULD LEAN THE
PTYPE TOWARD FREEZING DRIZZLE. SNOW THEN BECOMES LIKELY LATE WED
NIGHT/THU...WITH SOME ACCUMULATIONS ON GRASSY/COLD SFCS. THERE COULD
BE RUNWAY IMPACTS OVER THE NEXT FEW DAYS.

ALONG WITH BEING STUCK IN A WET PATTERN WITH MVFR/IFR CLOUDS AND
REDUCED VSBYS...THE PRESSURE GRADIENT WILL REMAIN FAIRLY TIGHT WITH
KRST/KLSE STAYING ON THE NORTH SIDE OF THE FRONT AND VARIOUS LOWS.
SO...EXPECT BLUSTERY NORTHEAST/EAST WINDS INTO THU.

&&

.HYDROLOGY...TODAY THROUGH THURSDAY
ISSUED AT 406 AM CDT TUE APR 9 2013

THE RIVERS ARE CONTINUING TO RUN AT OR ABOVE BANKFULL IN
WISCONSIN NORTH OF INTERSTATE 90 AND JUST BELOW OR BELOW BANK FULL
IN SOUTHWEST WISCONSIN. WITH ANYWHERE FROM 1 TO 3 INCHES OF RAIN
EXPECTED FROM TODAY THROUGH THURSDAY. THERE CONTINUES TO BE
CONCERN THAT THIS PROLONG THE EXISTING FLOODING ALONG THE BLACK
AND TREMPEALEAU RIVERS...AND POSSIBLY RESULT IN ADDITIONAL
FLOODING ALONG OTHER RIVERS IN WESTERN WISCONSIN. DUE TO
THIS...KEPT THE FLOOD WATCH GOING FROM TODAY THROUGH THURSDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH FROM NOON CDT TODAY THROUGH THURSDAY EVENING FOR
     WIZ017-029-032>034-041>044-053>055-061.

     WINTER WEATHER ADVISORY FROM 1 AM WEDNESDAY TO 7 PM CDT THURSDAY
     FOR WIZ017-029-032>034.

MN...WINTER WEATHER ADVISORY FROM 1 AM WEDNESDAY TO 7 PM CDT THURSDAY
     FOR MNZ079-086>088.

IA...NONE.
&&

SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION.....RIECK
HYDROLOGY...BOYNE
Hazardous weather outlook, Apr 8, 4:35 PM CST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
535 PM CDT MON APR 8 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-091000-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA-
535 PM CDT MON APR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.

.DAY ONE...TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS AFTER MIDNIGHT.
LIGHTNING WILL BE THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE REMAINS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY INTO
TUESDAY NIGHT. NO SEVERE WEATHER IS ANTICIPATED.

A WINTRY MIX OF PRECIPITATION WILL BE POSSIBLE LATE TUESDAY NIGHT
INTO EARLY WEDNESDAY MORNING...NORTH OF INTERSTATE 90.

RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED FROM TUESDAY THROUGH
THURSDAY. THIS WILL CAUSE RISES ON AREA RIVERS AND STREAMS.

WINTER RETURNS WEDNESDAY NIGHT INTO THURSDAY WITH THE POTENTIAL
FOR A WINTRY MIX AND SIGNIFICANT SNOW ACCUMULATIONS. SNOW AMOUNTS
FROM 3 TO 6 INCHES COULD FALL OVER PORTIONS OF SOUTHEAST MINNESOTA...
A TRACE TO 3 INCHES FOR NORTHEAST IOWA.

.SPOTTER INFORMATION STATEMENT...

RAIN AND SNOW REPORTS OVER THE NEXT SEVERAL DAYS WOULD BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR HAS BEEN SCHEDULED FOR 1 PM TUESDAY.

WIZ017-029-032>034-041>044-053>055-061-091000-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
535 PM CDT MON APR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST INTO
CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS AFTER MIDNIGHT.
LIGHTNING WILL BE THE MAIN HAZARD.

MELTING SNOW WILL CONTINUE TO RESULT IN RISES ON RIVERS AND
STREAMS...MAINLY NORTH OF I-90. MINOR FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FLOOD WATCH IS IN EFFECT TUESDAY THROUGH THURSDAY.

RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED FROM TUESDAY THROUGH
THURSDAY. THIS WILL CAUSE RISES ON AREA RIVERS AND STREAMS.

A WINTRY MIX OF PRECIPITATION IS POSSIBLE AFTER MIDNIGHT TUESDAY
NIGHT INTO WEDNESDAY MORNING...NORTH OF INTERSTATE 90.

WINTER RETURNS WEDNESDAY NIGHT INTO THURSDAY WITH THE POTENTIAL
FOR A WINTRY MIX AND SIGNIFICANT SNOW ACCUMULATIONS. SNOW AMOUNTS
FROM 4 TO 8 INCHES COULD FALL NORTH OF INTERSTATE 94...2 TO 6 SOUTH
OF THERE TO INTERSTATE 90...AND THEN A TRACE TO 2 INCHES FOR
SOUTHWEST WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

RAIN AND SNOW REPORTS OVER THE NEXT SEVERAL DAYS WOULD BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR HAS BEEN SCHEDULED FOR 1 PM TUESDAY.

DAS/RIECK

The radar

The La Crosse radar (KARX), 45 km away, was scanning. The volume nearest the first event began at 09:58 UTC.

Open the radar archive at this moment

Event by event

8 heavy rain, 5 flood, 3 hail. Local standard time, as filed.

Heavy Rain, Crawford

When
April 9, 4:00 AM CST to April 10, 5:39 AM CST
Where
Crawford County, 0.5 mi E of De Soto
Reported by
COOP Observer
Coordinates
43.420, -91.190

The COOP observer in DeSoto reported 2.6 inches of rain.

Heavy Rain, Crawford

When
April 9, 4:00 AM CST to April 10, 5:00 AM CST
Where
Crawford County, 3.15 mi NNE of Charme
Reported by
COOP Observer
Coordinates
43.210, -91.100

The COOP observer at Lynxville reported 2.18 inches of rain.

Heavy Rain, La Crosse

When
April 9, 5:40 AM CST to April 10, 5:00 AM CST
Where
La Crosse County, 0.5 mi W of La Crosse
Reported by
Mesonet
Coordinates
43.800, -91.260

The mesonet automated observering equipment near Houska Park reported 2.48 inches of rain.

Heavy Rain, La Crosse

When
April 9, 5:40 AM CST to April 10, 5:03 AM CST
Where
La Crosse County, 1.64 mi ESE of New Amsterdam
Reported by
COOP Observer
Coordinates
43.970, -91.290

The COOP observer in the Town of Holland reported 2.17 inches of rain.

Heavy Rain, Vernon

When
April 9, 5:40 AM CST to April 10, 5:00 AM CST
Where
Vernon County, 0.85 mi SW of Genoa
Reported by
COOP Observer
Coordinates
43.570, -91.230

The COOP observer in Genoa reported 3 inches of rain.

Heavy Rain, Vernon

When
April 9, 5:40 AM CST to April 10, 6:00 AM CST
Where
Vernon County, 0.5 mi W of La Farge
Reported by
COOP Observer
Coordinates
43.570, -90.640

The COOP observer near La Farge reported 2.79 inches of rain.

Heavy Rain, Vernon

When
April 9, 5:40 AM CST to April 10, 6:00 AM CST
Where
Vernon County, 0.69 mi N of Viroqua
Reported by
COOP Observer
Coordinates
43.560, -90.880

The COOP observer near Viroqua reported 2.76 inches of rain.

Heavy Rain, Monroe

When
April 9, 6:30 AM CST to April 10, 4:01 AM CST
Where
Monroe County, 0.69 mi S of Kendall
Reported by
Public
Coordinates
43.790, -90.370

Rainfall of 2.74 inches was reported near Kendall.

Flood, Jackson

When
April 9, 5:15 PM CST to April 20, 5:00 AM CST
Where
Jackson County, 2.32 mi E of Vaudreuil to 1.67 mi N of Pleasant View
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.306, -90.834

The combination of several rounds of rain and melting snow caused the Black River in Black River Falls to go above flood stage three times between April 9th and April 20th. The first round of flooding occurred between the 9th and 12th with a crest of 51.02 feet on the 10th. The second round of flooding occurred on the 15th and 16th with a crest of 49.25 feet on the 16th. The final round of flooding occurred on the 19th and 20th with a crest of 49.15 feet on the 19th. Flood stage at Black River Falls is 47 feet.

Hail, La Crosse

When
April 9, 8:23 PM CST
Where
La Crosse County, 1.57 mi SSE of West la Crosse
Measured
0.88 in hail
Reported by
Public
Coordinates
43.828, -91.243

Hail, La Crosse

When
April 9, 8:27 PM CST
Where
La Crosse County, 0.51 mi SE of La Crosse
Measured
1 in hail
Property damage
$170,000
Reported by
Amateur Radio
Coordinates
43.794, -91.244

Quarter sized hail fell on the south side of the city of La Crosse. This hail created minor dings on almost 170 vehicles at a car dealership.

Hail, La Crosse

When
April 9, 8:35 PM CST
Where
La Crosse County, 1.5 mi W of Herrington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.780, -91.210

Quarter sized hail was reported southeast of the city of La Crosse.

Flood, Jackson

When
April 9, 11:45 PM CST to April 10, 2:00 AM CST
Where
Jackson County, 0.79 mi NNE of Alma Center to 0.84 mi NNE of Alma Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.441, -90.913

The bridge for County Highway F in Alma Center had water on it from the South Fork Halls Creek.

Flood, Vernon

When
April 10, 1:00 PM CST to April 12, 12:45 PM CST
Where
Vernon County, 0.44 mi NE of Readstown to 0.31 mi NE of Readstown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.455, -90.765

After several rounds of rainfall, the Kickapoo River at Readstown went above flood stage two times between April 10th and April 12th. The first round of flooding occurred on the 10th with a crest of 11.06 feet. The second round of flooding occurred on the 11th and 12th with a crest of 11.34 feet on the 12th. Flood stage at Readstown is 11 feet.

Flood, Vernon

When
April 10, 7:45 PM CST to April 11, 8:45 PM CST
Where
Vernon County, 2.78 mi NE of Kickapoo Center to 2.69 mi NE of Kickapoo Center
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.503, -90.669

After several rounds of rain, the Kickapoo River at Viola went out of its banks on April 10th and 11th. The crest was 15.05 feet on the 11th. Flood stage at Viola is 14 feet.

Flood, Trempealeau

When
April 11, 4:15 AM CST to April 21, 11:30 PM CST
Where
Trempealeau County, 1.46 mi S of Butman Corners to 1.18 mi SW of Butman Corners
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.059, -91.285

The combination of several rounds of rain and melting snow caused the Black River near Galesville to go above flood stage three times between April 11th and April 21st. The first round of flooding occurred between the 11th and 14th with a crest of 13.35 feet on the 12th. The second round of flooding occurred between the 17th and 19th with a crest of 12.49 feet on the 18th. The final round of flooding occurred on the 20th and 21st with a crest of 12.58 feet on the 21st. Flood stage at Galesville is 12 feet.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442253, 442254, 442250, 442255, 442256, 442258, 442259, 442251, 442916, 439932, 439930, 439931, 442248, 442920, 442922, 442917.